Commentary by Mary Vouyiouklis MD, Fellow, and Ann Danoff MD, Director, Division of Endocrinology, Diabetes and Metabolism, NYU Medical Center
Welcome to Case 5 of our special diabetes series intended to highlight the essentials of diabetes care in the inpatient setting. Over the last several weeks, we have been presenting individual cases followed by some management questions and answers.
Case 5: The Case of Ms. Samson
Ms. Samson is a 55 year-old woman with Lupus who was admitted to the hospital with a Lupus flare. She is started on high dose steroids. She starts to complain of blurry vision on hospital day 7. A fingerstick is checked and it is 430. She denies a prior history of diabetes. What do you do now?
A. Taper off the steroids and tell the patient she has diabetes. Start qAC sliding scale and consider basal insulin.
B. Taper off the steroids and start a sliding scale.
C. Continue the steroids, but tell the patient she has diabetes. Provide a qAC sliding scale with meals to determine insulin requirements.
D. Tell the patient she has insulin resistance which is exacerbated by the steroids, and start her on a thiazoladinedione.
Unfortunately, medications necessary to treat one condition may cause another. Such is the case here, where glucocorticoids may be indicated to treat Lupus, but may have the untoward effect of causing diabetes. Glucocorticoids notably result in post-prandial hyperglycemia (even in the face of maintaining normal fasting blood sugar levels). Therefore, in patients started on glucocorticoids, it is important to check FS glucose not only in the fasting state, but also 2 hours after eating. A pre-meal rapid (or short) acting insulin regimen would be a physiologically rational approach for patients with mild glucocorticoid induced diabetes.
In the patient described, the degree of glucose elevations suggests that basal insulin will also be necessary for optimal glycemic control. In a patient with pre-existing diabetes requiring glucocorticoid therapy, a basal/bolus regimen will most likely be required to achieve optimal glycemic control. Because of the glucocorticoid associated insulin resistance, TDD calculation should be started at the higher dosage range (unless there is concomitant renal failure). Attention to dosage adjustment, guided by FS monitoring, will be necessary as glucocorticoid dose is tapered. TZD’s have been suggested as particularly helpful in ameliorating glucocorticoid associated hyperglycemia. However, given the long interval required for onset of action (several weeks for maximum effectiveness), and the recent concerns regarding cardiovascular safety, I would not favor choice D, especially in the setting of Lupus (with its attendant increased cardiovascular risk).